Alert archive / Oklahoma / Tornado Warnings in 2000

Tornado Warning 14, NWS Norman, OK

March 15, 2000Grant County, Oklahoma

NWS Norman, OK issued this tornado warning at Mar 15, 2000, 5:48 PM CST for Grant County, Oklahoma. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 15, 2000, 5:48 PM CST (23:48 UTC)
Expired
Mar 15, 2000, 6:30 PM CST
In force
42 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Grant County, OK

The radar

The Vance AFB radar (KVNX), 26 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 15, 3:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2000-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2000-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
525 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOUN 152348
TOROKC
OKC053-160030-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
548 PM CST WED MAR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  GRANT COUNTY IN NORTHERN OKLAHOMA

* UNTIL 630 PM CST

* AT 548 PM CST...A TORNADO WAS REPORTED 1 MILE SOUTH AND 2 MILES 
WEST OF WAKITA. THE TORNADO WAS MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE MEDFORD...RENFROW AND WAKITA

TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS.

LAT...LON 3694 9810 3673 9808 3678 9757 3699 9763
$$
DLF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 15, 3:42 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 15, 3:42 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CST WED MAR 15 2000

NEXT 24 HR OR SO WILL BE INTERESTING, TO SAY THE LEAST. SEVERE
T-STORM POTENTIAL WILL CONTINUE INTO THIS EVENING WITH CAPES AROUND
2000 J/KG, FAVORABLE SHEAR, AND LOW WET BULB ZERO HEIGHTS ALONG AND
AHEAD OF STRONG COLD FRONT. IMPRESSIVE LATE SEASON ARCTIC AIR MASS
WILL BRING AN ABRUPT END TO TODAYS SPRINGLIKE TEMPS, WITH TEMPS ON
THU 30-40 DEGS LOWER THAN THOSE OF TODAY. CHANGEOVER TO SNOW LIKELY
BEGINNING IN FAR NW LATE TONIGHT AND ACROSS MUCH OF NW QUARTER OF
AREA ON THU. PRECIP TYPE PARAMETERS FROM MODELS HAVE BACKED OFF
SLIGHTLY ON SE-WARD EXTENT OF ANY CHANGEOVER, BUT CONSIDERING
STRENGTH OF THE LOW LEVEL COLD AIR SOURCE MOVING IN, STILL COULD SEE
A POSSIBLE MIX ON THU AS FAR S AND E AS OKC AND SPS. WITH POLAR AIR
MOVING S AND IMPRESSIVE LOW LEVEL MOISTURE MOVING N TO MEET IT, MOST
ANYTHING IS POSSIBLE TONIGHT AND THU. AMOUNT OF MOISTURE IS COMING
MORE INTO QUESTION FOR OUR AREA, AS THE LEAD SYSTEM MOVING OUT
OF TX WILL LIKELY SWEEP MUCH OF THE RICH MOISTURE INTO THE EASTERN
STATES. HOWEVER, MOISTURE CURRENTLY IN PLACE IS CONSIDERED MORE THAN
SUFFICIENT TO PRODUCE SOME SUBSTANTIAL PRECIP AHEAD OF THE UPPER
SYSTEM. WE WILL MAINTAIN STATUS QUO ON WINTER STORM WATCH IN NW
ZONES, MAINLY FOR THU. AS FOR UPPER SYSTEM DIGGING INTO CENTRAL
ROCKIES, PREFER SLOWER MOVEMENT INITIALLY WHICH WILL LEAD TO POPS
BEING EXTENDED INTO THU EVENING MOST AREAS, AND INTO EARLY FRI IN
THE SE. HOWEVER, SYSTEM SHOULD BEGIN TO ACCELERATE OUT OF AREA BY
FRI IN RESPONSE TO NEXT UPSTREAM SYSTEM.

FOR DAYS 3-5, WILL BASICALLY DEFER TO HPC GUIDANCE AS THERE IS
LITTLE TIME LEFT TO THOROUGHLY EXAMINE THE PLETHORA OF MEDIUM RANGE
SCENARIOS. WE WILL KEEP SLIGHT CHANCE POPS IN FOR SAT WITH NEXT
SYSTEM, WHICH NOW LOOKS A BIT MORE PROGRESSIVE ON TODAYS AVN THAN IT
DID ON LAST NIGHTS MRF. DRY SUN, THEN ANOTHER CHANCE OF SHRA/TSRA
MON AS ECMWF AND UKMET IN REASONABLE AGREEMENT ON NEXT FULL LAT TROF
SETTING UP TO OUR W.

MARCH MADNESS AT ITS BEST, AND TIMING COULD NOT BE BETTER.

FCSTID = 24
OKC   38  40  27  49 /  60  80  50  10
HBR   36  40  25  49 /  60  80  40  10
SPS   40  42  32  51 /  50  80  50  10
GAG   29  32  18  41 /  80  90  20  10
PNC   35  38  25  47 /  70  80  40  10
DUA   47  48  35  52 /  40  80  70  30

.OUN...
OK...WINTER STORM WATCH FOR \LATE TONIGHT AND THURSDAY ZONES
OKZ004>005...OKZ009>010.
WINTER STORM WATCH FOR THURSDAY ZONES OKZ006-007-011-014-015.
TX...NONE.

In the hours before

Special weather statement, Mar 15, 12:00 PM CST, 5 hours 48 minutes before
OKZ004>048-050>052-TXZ083>090-152100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST WED MAR 15 2000

...WINTER STORM WATCH LATE TONIGHT AND THURSDAY NORTHWEST OKLAHOMA...

A STRONG LATE WINTER STORM SYSTEM CONTINUED TO DEVELOP OVER THE
CENTRAL ROCKIES AT MIDDAY. THE STORM WILL MOVE INTO THE SOUTHERN
PLAINS LATE TONIGHT AND THURSDAY... BRINGING A DRAMATIC RETURN TO
MORE WINTER LIKE WEATHER. LOCALLY HEAVY SNOW WILL BE POSSIBLE ACROSS
PARTS OF NORTHWEST OKLAHOMA LATE TONIGHT AND THURSDAY. ACCUMULATIONS
BETWEEN 4 AND 8 INCHES WILL BE POSSIBLE ACROSS FAR NORTHWEST
OKLAHOMA BEFORE THE SNOW ENDS. LESSER AMOUNTS OF SNOW...ALONG WITH
COLD RAIN AND SLEET...WILL BE POSSIBLE ON THURSDAY AS FAR EAST AS
PONCA CITY...OKLAHOMA CITY...AND WICHITA FALLS.

THE CHANGES WILL BEGIN LATE THIS AFTERNOON IN NORTHWEST OKLAHOMA AS
A POWERFUL COLD FRONT ENTERS HARPER AND ELLIS COUNTIES. THE FRONT
WILL SWEEP RAPIDLY SOUTHEAST TONIGHT... WITH WINDS SHIFTING TO THE
NORTH AT 20 TO 30 MPH. BY MIDNIGHT...THE FRONT WILL BE NEAR OKLAHOMA
CITY... LAWTON...AND ALTUS...AND BY SUNRISE WILL HAVE MOVED THROUGH
WESTERN NORTH TEXAS AND ALL BUT FAR SOUTHEAST OKLAHOMA. TEMPERATURES
WILL BE SHARPLY COLDER BEHIND THE FRONT WITH HIGHS ON THURSDAY
MOSTLY IN THE 30S AND 40S...SOME 30 TO 40 DEGREES COLDER THAN TODAY.

PERSONS PLANNING TRAVEL...ESPECIALLY ACROSS NORTHWEST OKLAHOMA...
SHOULD BE PREPARED FOR HAZARDOUS ROAD CONDITIONS BEGINNING LATE
TONIGHT AND CONTINUING THROUGH MUCH OF THURSDAY.  LIVESTOCK OWNERS
AND THOSE WITH PETS OUTDOORS SHOULD BE PREPARED TO PROTECT ANIMALS
FROM THE COLD WET WEATHER.

17/24


Special weather statement, Mar 15, 12:30 PM CST, 5 hours 18 minutes before
OKZ004>048-050>052-TXZ083>090-101530-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1230 PM CST WED MAR 15 2000

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN AND
WESTERN OKLAHOMA AND A SMALL PART OF WESTERN NORTH TEXAS THIS
AFTERNOON AND EARLY EVENING.  THE RISK AREA IS GENERALLY NORTHWEST
OF A LINE FROM STILLWATER TO LAWTON TO CROWELL TEXAS. THE MAIN
SEVERE WEATHER THREAT WILL BE LARGE HAIL.

.DISCUSSION...A STRONG ARCTIC COLD FRONT WILL CONTINUE PUSHING SOUTH
THROUGH KANSAS THIS AFTERNOON. BY 6 PM THE FRONT IS EXPECTED TO
REACH A MEDFORD TO GAGE LINE. THE FRONT WILL CONTINUE PUSHING
SOUTHWARD THIS EVENING...REACHING STILLWATER TO HOBART LINE BY
MIDNIGHT AND PUSHING INTO SOUTHERN OKLAHOMA BY MORNING.  AHEAD OF
THIS FRONT... SOUTHERLY LOW LEVEL WINDS WILL CONTINUE TO
BRING GULF MOISTURE NORTHWARD WITH DEWPOINTS IN THE MIDDLE TO UPPER
50S IN MOST AREAS THIS AFTERNOON AND TONIGHT.

BY LATE AFTERNOON... THE COMBINATION OF TEMPERATURES IN THE LOWER
70S AND DEWPOINTS IN THE 50S WILL CREATE A MODERATELY UNSTABLE
ATMOSPHERE ACROSS MUCH OF NORTHWESTERN OKLAHOMA. CONVERGENCE ALONG
THE COLD FRONT IS EXPECTED TO INITIATE THUNDERSTORM DEVELOPMENT AS
IT MOVES INTO OKLAHOMA AND ENCOUNTERS THIS AIRMASS.  THUNDERSTORMS
WILL CONTINUE TO DEVELOP ALONG THE FRONT AS IT MOVES SOUTHWARD THIS
EVENING THROUGH MUCH OF WESTERN AND CENTRAL OKLAHOMA.  RELATIVELY
COOL TEMPERATURES ALOFT WILL FAVOR THE POTENTIAL FOR MODERATE TO
LARGE HAIL FROM STRONGER THUNDERSTORMS WHICH DEVELOP LATER TODAY.

SPOTTER GROUPS AND EMERGENCY MANAGERS IN THE SLIGHT RISK AREA SHOULD
STAY ALERT TO AFTERNOON WEATHER DEVELOPMENTS AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING.

33/DLF
Local storm report, Mar 15, 3:23 PM CST, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
323 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    2 NW ALVA                 OK   0.75 INCH HAIL.
03/15/00   WOODS                          REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 3:50 PM CST, 1 hour 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
350 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    BURLINGTON                OK   0.75 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 4:00 PM CST, 1 hour 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0358 PM    2 W BURLINGTON            OK   1.25 INCH HAIL.
03/15/00   ALFALFA                        REPORTED BY PUBLIC.

TL
Local storm report, Mar 15, 4:25 PM CST, 1 hour 23 minutes before
WWUS30 KOKC 152203
LSROKC
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CST WED MAR 15 2000

TIME (CST) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    10 SE MUTUAL              OK   0.75 INCH HAIL.
03/15/00   WOODWARD                       REPORTED BY COOP.

0420 PM    DRIFTWOOD                 OK   1.00 INCH HAIL
03/15/00   ALFALFA                        REPORTED BY SPOTTER.

TL

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:08 PM CSTSevere Thunderstorm WarningOUNWoods37 min
Mar 15, 3:24 PM CSTSevere Thunderstorm WarningOUNAlfalfa36 min
Mar 15, 3:55 PM CSTSevere Thunderstorm WarningOUNAlfalfa50 min
Mar 15, 4:18 PM CSTSevere Thunderstorm WarningOUNMajor42 min
Mar 15, 4:33 PM CSTSevere Thunderstorm WarningOUNAlfalfa, Grant42 min
Mar 15, 4:33 PM CSTSevere Thunderstorm WarningOUNDewey42 min
Mar 15, 4:45 PM CSTSevere Thunderstorm WarningOUNRoger Mills30 min
Mar 15, 4:49 PM CSTTornado WarningOUNAlfalfa, Grant26 min
Mar 15, 5:03 PM CSTSevere Thunderstorm WarningOUNMajor42 min
Mar 15, 5:09 PM CSTSevere Thunderstorm WarningOUNDewey51 min
Mar 15, 5:12 PM CSTTornado WarningOUNGrant33 min
Mar 15, 5:13 PM CSTSevere Thunderstorm WarningOUNAlfalfa47 min
Mar 15, 5:21 PM CSTSevere Thunderstorm WarningOUNRoger Mills24 min
Mar 15, 5:56 PM CSTSevere Thunderstorm WarningOUNCuster, Dewey, Roger Mills49 min
Mar 15, 5:58 PM CSTTornado WarningOUNAlfalfa47 min

Nearby

Tornado Warnings in Oklahoma, 2000Every tornado warning in 2000Tornadoes in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.